Alert archive / Alabama / Flash Flood Warnings in 2024
Flash Flood Warning 16, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 13, 2024, 5:30 PM CDT for Blount County, Jefferson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2024, 5:30 PM CDT (22:30 UTC)
- Expired
- Sep 13, 2024, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blount County, AL, Jefferson County, AL
The radar
The Birmingham radar (KBMX), 78 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted.
485
WGUS54 KBMX 132230
FFWBMX
ALC009-073-140130-
/O.NEW.KBMX.FF.W.0016.240913T2230Z-240914T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
530 PM CDT Fri Sep 13 2024
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Southwestern Blount County in central Alabama...
North Central Jefferson County in central Alabama...
* Until 830 PM CDT.
* At 530 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly as additional showers and thunderstorms develop in the
area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sumiton, Warrior, Hayden, Arkadelphia, Blount Springs, Rickwood
Caverns, Smoke Rise, Partridge Crossroads and Sayre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3387 8692 3390 8693 3391 8692 3395 8684
3394 8682 3396 8682 3395 8679 3397 8678
3397 8675 3392 8673 3387 8675 3380 8681
3371 8695 3370 8704 3379 8701 3379 8697
3380 8697 3380 8695 3385 8696 3387 8695
FLASH FLOOD...RADAR INDICATED
$$
89^GSatterwhite1 follow-up statement
963
WGUS74 KBMX 140122
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
822 PM CDT Fri Sep 13 2024
ALC009-073-140132-
/O.EXP.KBMX.FF.W.0016.000000T0000Z-240914T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blount AL-Jefferson AL-
822 PM CDT Fri Sep 13 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM CDT THIS EVENING FOR
SOUTHWESTERN BLOUNT AND NORTH CENTRAL JEFFERSON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 700 PM CDT Saturday for a
portion of central Alabama.
&&
LAT...LON 3387 8692 3390 8693 3391 8692 3395 8684
3394 8682 3396 8682 3395 8679 3397 8678
3397 8675 3392 8673 3387 8675 3380 8681
3371 8695 3370 8704 3379 8701 3379 8697
3380 8697 3380 8695 3385 8696 3387 8695
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 4:04 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 13, 4:04 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 404 PM CDT Fri Sep 13 2024 ...New LONG TERM... .SHORT TERM... (This evening through Saturday) Issued at 155 PM CDT FRI SEP 13 2024 Key Messages: -Isolated tornado threat will continue through the afternoon and evening hours with just enough shear and instability to work with -Flash flood threat will increase tonight through the day on Saturday, as the remnants of Francine will move southeastward. Concerns are increasing in terms of the setup for flash flooding roughly from Hamilton southeastward to Birmingham and Montgomery and all points eastward. A Flood Watch is in effect through 7pm Saturday evening. The remnants of Francine are currently located over Central Arkansas, with a stationary boundary/wind shift stretching southeastward down into western Alabama. Along and east of this boundary, showers and a few storms have developed with some of those exhibiting signs of rotation. We've had some additional instability due to solar heating early this afternoon, thanks to Central Alabama being within the dry slot aloft. The dry slot is clearly evident on the KBMX RAOB this morning and water vapor imagery. With the additional instability and available shear, we'll have to keep a close eye on the radar for the potential of isolated tornadoes that could form very quickly within this tropical environment. Highs have been trended upward due to the additional sunshine, which will top out in the low to mid 80s along and west of I-65 and along the US 80 corridor. Meanwhile, across the far east and northeast counties the easterly wedge is in full force, with widespread stratus clouds persisting due to isentropic upglide. Highs should remain in the 70s in these locations. That easterly wedge will become a problem as we go into the overnight hours tonight through the day on Saturday as the remnant low of Francine approaches from the northwest. We'll see a favorable setup for flash flooding begin to materialize with a zone of convergence at the surface setting up from the remnant surface low and the wedge coming in from the east. 850mb winds from the southeast are expected to ramp up to 40 knots or greater in a zone from roughly Cullman to Alex City to Auburn. WPC currently has a Moderate Risk for flash flooding within that similar area, which is in good agreement with the environmental setup. With plenty of synoptic lift at 500mb and westerly flow aloft, concern for flash flooding overnight through Saturday morning is greatly increasing. As a result, the Flood Watch has been extended until 7pm Saturday evening. Interests should monitor the latest conditions while traveling during the overnight and early morning hours, as overnight flooding can be especially dangerous. We'll continue to monitor mesoscale trends this evening and through the overnight. Widespread showers and storms are expected to continue for the northeastern half of Central Alabama through the day on Saturday. Flash flood concerns will continue as the remnant low becomes nearly stationary over Central Mississippi. Highs should remain in the mid to upper 70s north to the lower 80s south due to the widespread clouds and rain. 56/GDG && .LONG TERM... (Saturday night through next Thursday) Issued at 313 PM CDT FRI SEP 13 2024 The low pressure axis from Francine is expected to shift SWD for the beginning of next week. Until then, rain chances will continue to be high across C AL. At the same time in the upper levels, the leftover associated low will slowly weaken as well. Rain chances become more diurnal in nature toward mid week with decreasing overall chances. Daytime highs will be on the cooler side for the beginning of the extended Sun/Mon with warmer highs toward the latter part as rain chances go down. On the flip side with less cloud cover and lower overnight rain chances toward mid week, our overnight cooling will be better, thus look for larger diurnal ranges. 08 Previous long-term discussion: (Saturday night through next Thursday) Issued at 327 AM CDT FRI SEP 13 2024 The remnant low pressure from Francine will linger across the southeastern CONUS through at least Sunday into Monday. This will lead to a persistent axis of increased rain/thunderstorm chances across Central AL. Indications are that by Tuesday of next week, the broad/weak troughing in the Eastern US will shift slightly eastwards as ridging builds in across the MS Valley to our west. This should allow for a decreasing rain chances Tuesday through Thursday. Temperatures will remain on the milder side over the weekend due to the persistent cloud cover and rainfall. Clearing skies by the middle part of next week will lead to a slight warming trend Wednesday into Thursday with highs reaching back into the mid to upper 80s. 25/Owen && .AVIATION... (18Z TAFS) Issued at 155 PM CDT FRI SEP 13 2024 Key Message: -Aviation conditions are expected to deteriorate overnight due to widespread showers and embedded storms, along with IFR to possibly LIFR ceilings between 06z and 12z Saturday morning. MVFR to VFR stratus conditions are currently present for all terminals with SHRA development becoming more widespread through the afternoon and evening hours today. Some TSRA development is possible this afternoon, and went with a TEMPO TSRA group during the short-term. For the most part, primarily SHRA development is expected, with embedded TS as we go through the evening and overnight hours tonight. Widespread SHRA activity should impact BHM, EET, and ASN tonight through Saturday morning, and some of that activity could be on the heavy side. For now, have limited visibilities for those terminals and also lowered ceilings to MVFR and then IFR between 06z and 12z Saturday morning. PROB30 for TSRA will also remain in the forecast along with the lower ceilings, due to embedded TS in the overall widespread shower activity. Prevailing winds today will be out of the southeast at the surface around 10 knots with a few gusts over 15 knots. Winds will become light overnight and prevail from the east on Saturday, below 10 knots. 56/GDG && .FIRE WEATHER... High rain chances will continue across the area now through Monday. Rain chances become more diurnal in nature toward the middle of next week. Gusty winds this afternoon will begin to slowly taper down tonight across Central Alabama. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 76 64 76 / 90 90 80 70 Anniston 70 77 67 78 / 90 90 80 70 Birmingham 71 77 67 76 / 90 90 80 80 Tuscaloosa 71 80 68 79 / 60 80 40 80 Calera 70 78 68 79 / 90 80 80 80 Auburn 70 77 68 79 / 90 80 80 70 Montgomery 72 83 68 80 / 80 60 60 80 Troy 71 82 67 79 / 70 50 60 80 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday evening for the following counties: Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-Chambers-Cherokee- Chilton-Clay-Cleburne-Coosa-Elmore-Etowah-Fayette-Jefferson- Lamar-Lee-Lowndes-Macon-Marion-Montgomery-Pike-Randolph-Russell- Shelby-St. Clair-Talladega-Tallapoosa-Tuscaloosa-Walker-Winston. && SHORT TERM...56/GDG LONG TERM....08/25/Owen AVIATION...56/GDG
Hazardous weather outlook, Sep 13, 4:55 AM CDT, 12 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 455 AM CDT Fri Sep 13 2024 ALZ011>015-017>050-141300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 455 AM CDT Fri Sep 13 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Showers and thunderstorms are forecast across Central Alabama today, posing continued threats for locally heavy rainfall and flooding, as well as isolated damaging wind gusts and tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today.
In the hours before
Local storm report, Sep 13, 3:50 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
350 PM CDT Fri Sep 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM Non-Tstm Wnd Dmg Ensley 33.51N 86.89W
09/12/2024 Jefferson AL Emergency Mngr
Tree down reports at various locations
across Jefferson County due to wind gusts
from Francine during the morning and
afternoon.
&&
GMSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 4:57 AM CDT | Special Weather Statement | BMX | Russell | 48 min |
| Sep 13, 5:19 AM CDT | Areal Flood Advisory | BMX | Russell | 3 hr |
| Sep 13, 5:34 AM CDT | Severe Thunderstorm Warning | BMX | Russell | 26 min |
| Sep 13, 7:32 AM CDT | Flash Flood Warning | BMX | Russell | 3 hr |
| Sep 13, 1:43 PM CDT | Areal Flood Advisory | BMX | Winston | 3 hr |
| Sep 13, 2:39 PM CDT | Areal Flood Advisory | BMX | Winston | 3 hr |
| Sep 13, 4:44 PM CDT | Areal Flood Advisory | BMX | Blount, Jefferson, Walker | 3 hr |
| Sep 13, 5:56 PM CDT | Areal Flood Advisory | BMX | Montgomery | 20 min |
| Sep 13, 5:57 PM CDT | Areal Flood Advisory | BMX | Barbour, Bullock | 2 hr |
| Sep 13, 5:59 PM CDT | Special Weather Statement | BMX | Blount | 31 min |
| Sep 13, 6:16 PM CDT | Flash Flood Warning | BMX | Montgomery | 104 min |
| Sep 13, 6:59 PM CDT | Areal Flood Advisory | BMX | Bibb, Perry | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.